Hail, Kiowa
- When
- July 22, 3:37 PM MST to 3:42 PM MST
- Where
- Kiowa County, 3.79 mi E of Haswell
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.450, -103.090
Prowers and Otero Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
Severe thunderstorms produced hail up to the size of quarters...wind gusts to around 60 mph and a short-lived funnel cloud over portions of Kiowa...Prowers and Otero Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 22, 2:48 PM MST, 49 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 348 PM MDT THU JUL 22 2010 .SHORT TERM... (TONIGHT AND FRIDAY) MONSOON MOISTURE REMAINS OVER THE AREA...WITH LITTLE CHANGE IN THE CURRENT WX EXPECTED. MID LEVEL WINDS HAVE RELAXED...WHICH WILL RESULT IN SLOW STORM MOTIONS THIS AFTERNOON AND EVE...AND THE POTENTIAL FOR SOME LOCALLY HEAVY RAINFALL. NO SIGNIFICANT DISTURBANCES..HOWEVER...TO ENHANCE CONVECTION...SO EXPECT JUST SCT STORMS THROUGH THE EVENING HOURS. BEST POPS WILL BE OVER THE CENTRAL MTNS...AND ALSO ALONG A TROUGH/CONVERGENCE ZONE OVR THE SERN PLAINS. TOMORROW...EVEN LESS CONVECTION AS THE PLUME IS SHUNTED A BIT TO THE E AND S...SO BEST CHANCES FOR PRECIP WILL SHIFT OVR THE SERN PLAINS IN THE AFTERNOON. WILL ALSO BE A BIT WARMER WITH H7 TEMPS AROUND 17 DEG C. ROSE .LONG TERM... (FRIDAY NIGHT THROUGH THURSDAY) ...RAIN CHANCES INCREASE FOR THE WEEKEND... .SATURDAY...COLD FRONT WILL PASS OVER THE PLAINS SATURDAY MORNING WITH DEEP UPSLOPE DEVELOPING BEHIND THE FRONT. MAIN ISSUE WILL BE THE AMOUNT OF INSTABILITY BEHIND THE FRONT. THE BUFKIT SOUNDINGS FROM THE 12Z NAM SUGGESTED THE ATMOSPHERE WILL REMAIN CAPPED...WHILE THE 18Z NAM IS MORE UNSTABLE. GFS SOUNDINGS WERE MORE UNSTABLE THAN THE 12Z NAM. BY SATURDAY EVENING...THE GFS DEVELOPS A CONVECTIVE AREA OVER THE NORTHERN MOUNTAINS...AND THESE CONVECTIVE SCHEME INDUCED AREAS CONTAMINATE THE SOUNDINGS. IT IS TOUGH TO KNOW HOW UNSTABLE ATMOSPHERE WILL BE AT THIS TIME. BEST GUESS IS ATMOSPHERE WILL BE MODESTLY UNSTABLE OVER THE EASTERN MOUNTAINS AND PORTIONS OF THE PLAINS SATURDAY. WITH DEEP MOISTURE...HEAVY RAIN CAN BE A THREAT WITH THE STORMS. INCREASED POPS TO HIGH SCATTERED OVER THE EASTERN MOUNTAINS WHERE EASTERLY FLOW WILL TEND TO POOL THE MOISTURE. ALSO INCREASED POPS ALONG THE NEW MEXICO BORDER WHICH IS CLOSER TO THE FRONT. OVER THE REMAINING MOUNTAINS...MONSOON PLUME CONTINUES WITH SCATTERED STORMS. .SUNDAY...LOW LEVEL MOISTURE WILL REMAIN OVER THE PLAINS AND EASTERN MOUNTAINS WITH THE MONSOON PLUME CONTINUING OVER THE REGION. HAVE SCATTERED POPS OVER THE ENTIRE REGION WITH HIGHER POPS OVER THE MOUNTAINS. MODELS SUGGEST SOME DRYING ALOFT...BUT BELIEVE ANY DRYING ALOFT WILL BE MODEST. STORMS MAY STILL PRODUCE LOCALLY HEAVY RAINS...BUT HEAVY RAIN THREAT MAY BE LESS THAN SATURDAY. .MONDAY AND TUESDAY...SOME DRIER AIR ALOFT WILL MOVE INTO THE REGION AS A TROUGH PASSES TO THE NORTH OF THE AREA. AT THE SURFACE...WEAK LEE TROUGH WILL HELP DRY OUT THE LOWER LEVELS. THERE WILL STILL BE ENOUGH MOISTURE FOR CONVECTION...BUT CHANCES FOR HEAVY RAIN DECREASE. .WEDNESDAY AND THURSDAY...AS A TROUGH MOVES INTO THE HIGH PLAINS...A COLD FRONT MAY PASS OVER THE PLAINS AND EASTERN MOUNTAINS. UPSLOPE BEHIND THIS FRONT CAN INCREASE LOW LEVEL MOISTURE. UPPER LEVEL HIGH MAY START BUILDING WESTWARD INTO THE REGION WHICH CAN DECREASE AMOUNT OF MID LEVEL MOISTURE. WITH SUBTLE FEATURES DETERMINING AMOUNT OF PRECIPITATION...WENT WITH A FAIRLY GENERIC SUMMER FORECAST FOR AFTERNOON CONVECTION. --PGW-- && .AVIATION... EXPECT PATTERN OF DIURNAL MONSOON-RELATED TS TO CONTINUE THROUGH TOMORROW..ALTHOUGH COVERAGE OF STORMS WILL BE A LITTLE MORE SPARSE ON FRI. COULD SEE SOME LOCALIZED MVFR OR IFR...AS IN KALS THU MORNING...FOR AREAS THAT RECEIVE PRECIP OR ADJACENT REGIONS...BUT ANY RESTRICTIONS SHOULD BE SHORT-LIVED. WINDS WILL CONTINUE TO BE RELATIVELY LIGHT. ROSE && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && 44/06
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 614 AM MDT THU JUL 22 2010 COZ058>089-093>099-231215- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 614 AM MDT THU JUL 22 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE MOUNTAINS AFTER NOON AND ACROSS THE SOUTHEAST PLAINS AFTER 2 PM. THUNDERSTORMS WILL BE MOST NUMEROUS ACROSS THE SOUTHWEST AND CENTRAL MOUNTAINS...AS WELL AS ALONG THE NRN SLOPES OF THE RATON RIDGE AND THE SOUTHEAST CORNER OF THE STATE. THE MAIN THREAT WITH THUNDERSTORMS WILL BE LOCALLY HEAVY RAINFALL...ALONG WITH DANGEROUS CLOUD TO GROUND LIGHTNING AND WIND GUSTS UP TO 40 MPH. LOCALIZED FLASH FLOODING WILL BE POSSIBLE ACROSS AREAS WITH SUSCEPTIBLE SOILS...SUCH AS THE BURN SCARS...AND LOCATIONS WITH SATURATED SOILS FROM RECENT HEAVY RAINFALL. ONE OR TWO STORMS ACROSS THE SOUTHEAST PLAINS COULD BRIEFLY BECOME STRONG...PRODUCING HAIL UP TO 1/2 INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ISOLATED TO SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE EACH DAY...WITH THE MOST NUMEROUS THUNDERSTORMS EXPECTED TO BE OVER AND NEAR THE HIGHER TERRAIN. THE MAIN THREAT FROM STORMS WILL BE LOCALLY HEAVY RAINFALL AND DANGEROUS CLOUD TO GROUND LIGHTNING. SMALL HAIL UP TO THE SIZE OF PENNIES AND GUSTY WINDS UP TO 50 MPH WILL ALSO BE POSSIBLE WITH THE STRONGEST STORMS. THE GREATEST POTENTIAL OF WIDESPREAD HEAVY RAINFALL CONTINUES TO BE SATURDAY AND SUNDAY...AS MONSOONAL MOISTURE EMBEDDED WITHIN WEAK FLOW ALOFT AND LOW LEVEL UPSLOPE FLOW BEHIND A COLD FRONT WILL BE JUXTAPOSED. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE AFTER 2 PM. 31/23
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 259 PM MDT THU JUL 22 2010 COZ074-088-222130- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- 259 PM MDT THU JUL 22 2010 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... CENTRAL LAS ANIMAS COUNTY IN SOUTHEAST COLORADO... THIS INCLUDES...TRINIDAD. AT 257 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR COKEDALE...OR 9 MILES SOUTHWEST OF TRINIDAD...WHICH WAS MOVING TOWARD THE EAST AT 15 MPH. LOCATIONS IMPACTED INCLUDE... COKEDALE. TRINIDAD. PENNY TO NICKEL SIZE HAIL...AND HEAVY RAIN ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. ROSE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 413 PM MDT THU JUL 22 2010 COZ095-222300- WESTERN KIOWA COUNTY- 413 PM MDT THU JUL 22 2010 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... CENTRAL KIOWA COUNTY IN SOUTHEAST COLORADO... AT 409 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES NORTH OF HASWELL...OR 43 MILES NORTHWEST OF LAMAR...WHICH WAS MOVING TOWARD THE EAST AT 10 MPH. THE STRONG STORM WILL IMPACT MAINLY RURAL AREAS OF NORTH CENTRAL KIOWA COUNTY. PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. KAM
The Pueblo radar (KPUX), 95 km away, was scanning. The volume nearest the first event began at 22:36 UTC.
2 hail, 2 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.
A funnel cloud stay well above ground.
Winds broke three inch tree branches.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2010Every state in 2010This day in weather historyWarnings in Colorado, July 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 251364, 251369, 251365, 251366, 251368.